Purchase this article with an account.
Ranjit Sandhu, Robin Hamilton; Endophthalmitis Associated with Intravitreal Anti-Vascular Endothelial Growth Factor Injections in a Single Large Retinal Therapy Unit of Moorfields Eye Hospital, United Kingdom. Invest. Ophthalmol. Vis. Sci. 2012;53(14):1695.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Intravitreal anti-vascular endothelial growth factor agents have become the standard treatment for wet age-related macular degeneration. However, there is a risk of endophthalmitis as a serious adverse effect with devastating implications for vision in the affected eye. The aim was to evaluate the incidence of endophthalmitis following intravitreal ranibizumab or bevacizumab over a 12 month period and compare it with the published rates of endophthalmitis.
The injections were performed as an outpatient procedure in a dedicated Retinal Therapy Unit (RTU) at Moorfields Eye Hospital, London, United Kingdom. The injections were performed in a clean room, under aseptic technique, using sterile disposable instruments, povidone-iodine as a pre-injection preparation, eye drape, gloves and post-injection antibiotics. A total of 9977 intravitreal injections were administered over a 12 month period between January and December 2010, with 9185 ranibizumab 0.5mg and 792 bevacizumab 1.25mg injections. Patients with endophthalmitis had aqueous and vitreous sampling for microscopy, culture and sensitivity and were treated with intravitreal amikacin and vancomycin, oral moxifloxacin, oral prednisolone and intensive topical steroids.
A total of 3 endophthalmitis cases were reported between January and December 2010 following intravitreal ranibizumab injections. All 3 eyes had non-infectious endophthalmitis. Two of the patients were female and one male, age-range between 70-77 years, with poor visual acuity of hand movements at the time of diagnosis.
The endophthalmitis rate after an intravitreal injection of ranibizumab 0.5 mg was approximately 1:3325 or 0.03% and is similar to the published data. There were no cases of endophthalmitis following bevacizumab but it can be argued that this could be due to the small number of bevacizumab injections administered.
This PDF is available to Subscribers Only